MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTHXSFT0306
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/27/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2020-01304.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal carotid-posterior communicating artery (ic-pc) using penumbra smart coils (smart coil), non-penumbra coils, and non-penumbra microcatheter.During the procedure, the physician placed seven smart coils and two other coils in the target vessel using the microcatheter.While attempting to advance another smart coil, the physician experienced resistance at the distal tip of smart coil's introducer sheath; therefore, the smart coil was removed.The physician then attempted to advance a new smart coil; however, resistance was encountered from the starting position within the introducer sheath.Therefore, the smart coil was also removed.The procedure was completed using additional smart coils, other coils, and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 137.0 cm from the proximal end.The pusher assembly mid-joint was retracted proximal to the introducer sheath friction lock.The embolization coil was undamaged and intact with the pusher assembly.Conclusions: evaluation of the returned smart coil revealed that the pusher assembly mid-joint was retracted proximal to the introducer sheath friction lock.If this occurs, resistance will likely be experienced while advancing the device.Forcefully advancing the device against this resistance may have contributed to the kink which was observed on the pusher assembly.During functional testing, the smart coil was unable to advance from its returned position due to the pusher assembly mid-joint being retracted proximal to the introducer sheath friction lock.After proper re-sheathed the device into its introducer sheath, the smart coil was able to be advanced through its introducer sheath and a demonstration microcatheter without an issue.Evaluation of the returned smart coil revealed that the pusher assembly mid-joint was retracted proximal to the introducer sheath friction lock.If this occurs, resistance will likely be experienced while advancing the device.During functional testing, the pusher assembly mid-joint was advanced through the introducer sheath friction lock with resistance.Then the device was able to advance through its introducer sheath without issue.The smart coil was unable to advance through a demonstration microcatheter due to the kink on the pusher assembly.Based on the location of the kink, this kink was likely incidental to the complaint and could have occurred during packaging for returned to penumbra.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report number: 1.3005168196-2020-01304.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key10463338
Report Number3005168196-2020-01303
Device Sequence Number11299473
Product Code HCG
UDI-Device Identifier00814548015781
UDI-Public00814548015781
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/04/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/19/2025
Device Model Number400SMTHXSFT0306
Device Catalogue Number400SMTHXSFT0306
Device Lot NumberF96404
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/13/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 08/04/2020
Supplement Date Received by Manufacturer09/09/2020
Initial Report FDA Received Date08/27/2020
Supplement Report FDA Received Date10/07/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005